Ohio, 2014

Extreme Cold and Winter Weather in Ohio, January 6 to 7, 2014

January 6 to 7, 2014 · NWS RLX · 10 events in 9 counties and zones

An arctic cold front sweep through southeast Ohio just after midnight on Monday the 6th. Rain showers and temperatures in the 40s quickly became snow showers with temperatures falling through the 20s by the predawn hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$605,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An arctic cold front sweep through southeast Ohio just after midnight on Monday the 6th. Rain showers and temperatures in the 40s quickly became snow showers with temperatures falling through the 20s by the predawn hours.

During these predawn hours, an Athens County woman with mental health issues went outside in Knollwood Trailer Park. This mobile home park was located just southwest of the city of Athens. She apparently slipped and fell a few times on driveways. Detectives concluded she staggered and collapsed in a yard. She was not found until after daybreak and likely died of exposure.

Snow accumulations across southeast Ohio were less than 2 inches. Temperatures continued to fall during the day on the 6th, with blustery winds. Readings reached down to either side of zero by sunset.

Temperatures at dawn on the 7th were mostly 5 below zero to 10 below zero. Wind chill readings bottomed out around minus 25 degrees overnight and into the morning hours.

Despite sunshine, temperatures were slow to rise during the day on the 7th. However, the wind did subside during the mid and late afternoon.

A scattering of frozen pipes, power outages, home furnace difficulties, and vehicular engine problems occurred during the cold wave. Repair companies were kept busy. School systems were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 6, 12:42 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 6, 12:42 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1242 AM EST MON JAN 6 2014

.SYNOPSIS...
A STRONG ARCTIC COLD FRONT CHARGES THROUGH OVERNIGHT...WITH RAIN
CHANGING TO SNOW.  THIS WILL BE FOLLOWED BY THE MOST INTENSE ARCTIC
COLD WAVE IN 20 YEARS INTO WEDNESDAY MORNING.  MODERATION LATE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
NO MAJOR CHANGES TO THE FORECAST. TIMING OF FRONT...PRECIP AND
ARCTIC AIR ON TRACK AS WELL.  DID TWEAK SOME GRIDS TO KEEP
CURRENT. OTHERWISE...NO OTHER CHANGES ARE EXPECTED. SO...CRANK UP THE
HEAT AND STAY WARM.

PREVIOUS DISCUSSION...
MORNING THETA E ADVECTION PRECIP GONE AND WAVE E
OF THE MOUNTAINS TAKING ITS PRECIP E OF THE BLUE RIDGE. STILL
ALLOW FOR RAIN CHANCE IN THE GREENBRIER VALLEY LATE TODAY INTO
THIS EVENING. OTHERWISE...THIS LEAVES CLEAN WARM SECTOR UNTIL
ARCTIC COLD FRONT CHARGES IN FROM THE W TONIGHT.

PRECIPITATION MAINLY ALONG AND BEHIND FRONT...WHICH REACHES WESTERN
FRINGES OF FCST AREA 00Z...THE OHIO RIVER AROUND 04Z AND THE
MOUNTAINS AROUND 06Z.  THE FRONT IS FOLLOWED BY SHARPLY FALLING
TEMPERATURES AND A QUICK RAIN TO SNOW TRANSITION WITH POSSIBLE FLASH
FREEZE.  GIVEN THE LOW CENTER ALONG THE FRONT TRACKS WELL W OF THE
AREA AS IT MOVES NE INTO THE EASTERN GREAT LAKES...THE PERIOD OF
SNOW BEHIND THE FRONT WILL BE RELATIVELY SHORT...LIMITING
ACCUMULATIONS TO LOW END ADVISORY CRITERIA IF NOT A BIT LOWER.
STILL...WITH THE QUICK FREEZE PRIOR TO THE MON MORNING COMMUTE...THE
STRONG WINDS AND THE SHARPLY COLDER AIR...THE PARTIALLY IMPACT
DRIVEN ADVISORIES ARE KEPT IN PLACE FOR LATE TONIGHT INTO MON.

AS THE SNOW TAPERS OFF IN THE LOWLANDS MON MORNING...UPSLOPE FLOW
AND ONGOING COLD ADVECTION WILL KEEP THE RATHER FLUFFY SNOW GOING IN
THE MOUNTAINS THROUGH MON.  TEMPERATURES CONTINUE FALLING MON IN THE
STRONG COLD ADVECTION...AS H85 TEMPERATURES AVERAGE -10C IN THE
MORNING...AND -26C IN THE EVENING...A LOSS OF 16C...OR 29F...DURING
THE DAY.

WITH GOOD DOWNWARD MOMENTUM TRANSFER IN THE STRONG COLD ADVECTION
AND PRESSURE RISES...WINDS PEAK RIGHT BEHIND THE COLD FRONT
OVERNIGHT ALTHOUGH THEY INCREASE AGAIN SOMEWHAT LATE MON.  PEAK
GUSTS RIGHT BEHIND THE FRONT REACH 30 TO 35 KTS LOWLANDS AND AROUND
40 KTS HIGHER TERRAIN.  THE SUSTAINED SPEEDS OF AROUND 15
KTS...TOGETHER WITH TEMPERATURES FALLING INTO THE SINGLE
DIGITS...DRIVE WIND CHILL VALUES BELOW ZERO MONDAY MIDDAY AND
AFTERNOON W TO E...WITH VALUES IN THE TEENS F BELOW ZERO BY DAYS
END...EVEN -20F OR LOWER IN THE W AND -30F OR LOWER OVER THE HIGHEST
RIDGES BY 00Z TUE.  THE WIND CHILL WARNINGS START MON AFTERNOON TO
COVER MOST OF THE ADVISORY CRITERIA WIND CHILL VALUES DURING THE
TRANSITION TO WARNING CRITERIA WIND CHILLS MON NT.

INHERITED TEMPERATURES HAD A GOOD HANDLE ON THE STRONGLY ADVECTION
DRIVEN PATTERN...UPDATED VIA A BLENDING IN OF THE LATEST NAM12
VALUES.  TIMING OF QUICK DROP STRADDLING 12Z DOES LEAD TO LARGE BUST
POTENTIAL ON LOWS TONIGHT AND ON HIGHS MON.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
OVERALL FORECAST STILL ESSENTIALLY ON TRACK...WITH SNOW WINDING
DOWN BY THE START OF THE PERIOD WITH VERY COLD TEMPS AND WIND CHILL
READINGS BECOMING THE PRIMARY FORECAST CONCERN.

SFC FRONT IS WELL EAST OF THE FORECAST AREA WITH TEMPS EXPECTED TO
BE NO HIGHER THAN THE SINGLE DIGITS AREA-WIDE BY 00Z TUE...WITH THE
HIGH ELEVATIONS AND SE OHIO ZONES AROUND THE ZERO MARK OR LOWER.
DOUBLE-BARREL UPPER LOW HOWEVER STILL TO THE NORTHWEST OVER THE
GREAT LAKES. NOT MUCH CHANGE WITH PREVIOUS FORECAST THINKING
REGARDING OVERNIGHT MINS MON NIGHT/TUE MORNING...WITH MOST LOWLAND
LOCATIONS FROM -5F TO -10F...AND THE HIGH ELEVATIONS OF
RANDOLPH/POCAHONTAS COUNTIES BTWN -20F AND -25F. STILL APPEARS TO BE
THE COLDEST AIRMASS THIS AREA HAS SEEN IN ROUGHLY 15-20 YEARS.
STRONG GUSTY WINDS AROUND 20-25KTS FOR THE LOWLANDS AND AROUND
35-40KTS FOR HIGH ELEVATIONS WILL RESULT IN WIND CHILL VALUES AROUND
-25F TO -30F FOR THE LOWLANDS...AND -40F TO -55F FOR THE HIGH PEAKS
OF THE EASTERN MOUNTAINS. NO CHANGES FOR WIND CHILL WARNING
HIGHLIGHT NEEDED. WILL KEEP INHERITED SLIGHT CHANCE TO LOW CHANCE
POPS FOR THE EASTERN MOUNTAINS...THOUGH BY THIS POINT ANY ACCUMS
WILL BE VERY LIGHT AT BEST. WILL HOWEVER KEEP CHANCE OF FLURRIES FOR
MANY LOCATIONS OVERNIGHT UNDER CONTINUED COLD ADVECTION PATTERN.

BY TUESDAY THE UPPER TROUGH AXIS SWINGS EAST OF THE AREA BY THE
AFTERNOON HOURS. WILL LINGER SLIGHT CHANCE POPS ACROSS THE FAR
NORTHEAST ZONES DURING THE MORNING HOURS...BUT EXPECT ALL PRECIP TO
COME TO AN END BTWN 15Z-18Z...IF NOT SOONER. THOUGH A PINCH OF
MOISTURE STILL RESIDES AROUND 850MB...COLD ADVECTION CEASES AND THUS
STILL EXPECT PARTLY CLOUDY SKIES FOR MANY BY 18Z...WITH THE USUAL
LINGERING CLOUDS IN THE MOUNTAINS OF COURSE. AGAIN...NOT MUCH CHANGE
FROM PREV FCST WITH MAX TEMPS...IN THE UPPER SINGLE DIGITS TO
10F-13F FOR THE LOWLANDS...AND STRUGGLING TO REACH 0F FOR THE
EASTERN HIGH PEAKS. WIND SPEEDS WILL GRADUALLY SUBSIDE DURING THE
DAY...ESPECIALLY DURING THE AFTERNOON...WHICH WILL HELP WITH EXTREME
WIND CHILL READINGS EXPECTED DURING THE EARLY MORNING HOURS.
STILL...EXPECT ENOUGH OF A BREEZE COMBINED WITH LOW TEMPS TO KEEP
WIND CHILLS BELOW ZERO FOR ALL LOCATIONS ALL DAY TUESDAY...WITH WIND
CHILLS -10F TO -25F FOR THE EASTERN MOUNTAINS.

TUESDAY NIGHT...UPPER TROUGH CONTINUES EASTWARD WITH FLOW ALOFT
BECOMING MORE ZONAL. SFC HIGH PRESSURE PASSES TO OUR SOUTH AND IS
PROGGED TO BE CENTERED JUST OFF TO THE SOUTHEAST OF OUR AREA BY 12Z
WED. AS A RESULT...WIND DIRECTION BACKS FROM THE W TO THE S/SW
OVERNIGHT WITH RISING DEWPOINTS. WARM ADVECTION ENSUES AT 850MB AS
WELL. ALL THESE FACTORS MEAN THAT TEMPS WON/T TAKE AS NOSEDIVE AS
MIGHT NORMALLY BE EXPECTED. EXPECT OVERNIGHT LOWS TO ONLY DROP INTO
THE LOW/MID SINGLE DIGITS FOR THE LOWLAND AND AROUND 0F TO -5F FOR
THE EASTERN MOUNTAINS. BY WEDNESDAY ANOTHER UPPER DISTURBANCE WILL
QUICKLY APPROACH IN ZONAL FLOW TO THE NORTH BUT LOOKS AS IF THE BEST
MOISTURE WILL REMAIN JUST NORTH OF THE AREA...THUS WILL CONTINUE A
DRY FORECAST. 850MB AND 925MB TEMPS WOULD SUPPORT 40F HERE AT
RLX...AND LATEST MOS GUIDE SUPPORTS THIS. CLOUDS ACROSS THE NORTH
MAY HINDER FULL HEATING POTENTIAL...AS MAY SOME SNOW COVER
AREA-WIDE. WILL HOWEVER GO AHEAD AND NUDGE MAX TEMPS...MAINLY FOR
CENTRAL AND SOUTHERN LOWLANDS...UP A FEW DEGREES INTO THE MID 30S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ACTIVE WEATHER PATTERN IN THE LONG TERM PERIOD...BUT GOOD NEWS IS
PATTERN WILL BE WARMER. HIGH PRESSURE TO START THE PERIOD...WITH
FIRST IN A SERIES OF LOWS EXPECTED TO ARRIVE DURING THE DAY
THURSDAY. QUITE A BIT OF TIMING DIFFERENCES IN THE LONG TERM
PERIOD...BUT IN GENERAL...WARMING TEMPERATURES THURSDAY AS AREA IN
WARM SECTOR OF LOW PRESSURE THAT WILL MOVE OUT OF THE SOUTH INTO THE
REGION. BULK OF PRECIPITATION WITH THIS LOW WILL START OUT AS RAIN
OR A RAIN/SNOW MIX...BEFORE CHANGING OVER TO LIGHT SNOW THURSDAY NIGHT
AS THE LOW MOVES OFF TO THE EAST AND COLDER AIR FILTERS IN. SNOWFALL
AMOUNTS SHOULD BE RATHER LIGHT AS BULK OF MOISTURE QUICKLY EXITS
WITH LOW.

A SERIES OF LOW PRESSURE SYSTEMS WILL THEN AFFECT THE AREA OVER THE
WEEKEND. BULK OF PRECIPITATION ASSOCIATED WITH THESE SYSTEMS SHOULD
BE IN THE FORM OF RAIN AREA WIDE...AND WITH A GOOD MOISTURE FEED
FROM THE GULF AND PW VALUES RISING BACK UP OVER AN INCH...SHOULD SEE
GOOD SOAKING RAINS NEXT WEEKEND. DUE TO TIMING ISSUES...BROAD
BRUSHES POPS IN THE EXTENDED.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
STRONG ARCTIC COLD FRONT PUSHING THROUGH THE FORECAST AREA
CURRENTLY. EXPECT WIND GUSTS OF 40 TO 50 MPH WITH THE FRONT. EVEN
BEHIND THE FRONT...15 TO 25 MPH WINDS CAN BE EXPECTED WITH GUSTS OF
25 TO 35 MPH. LOW CEILINGS CAN ALSO BE EXPECTED BEHIND THE FRONT
WITH RAIN CHANGING TO SNOW AN HOUR OR AN HOUR AND A HALF AFTER
FRONTAL PASSAGE. CONDITIONS WILL SLOWLY IMPROVE TODAY AS ARCTIC AIR
MOVES IN AND RAISES THE CEILINGS. EVEN SO...SOME LIGHT SNOW OR SNOW
FLURRIES CAN BE EXPECTED...BUT RESTRICTIONS WILL GRADUALLY IMPROVE
THROUGH THE DAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: CEILINGS AND VISIBILITIES WILL FLUCTUATE IN THE
THE SNOW.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   MON 01/06/14
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  M    M    M    M    M    M    L    L    L    L    L    L
HTS CONSISTENCY  M    M    M    M    M    L    L    L    L    L    L    L
BKW CONSISTENCY  L    M    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  H    L    L    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  L    M    M    M    M    L    L    L    L    L    L    L
CKB CONSISTENCY  L    L    M    M    M    M    M    M    M    L    L    L

AFTER 06Z TUESDAY...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ005>011.
     WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO 3 PM EST
     TUESDAY FOR WVZ005>011-013>020-024>040-046-047.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     WVZ032-035>040-046-047.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     WVZ013>020-024>031-033-034.
OH...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR OHZ066-067-
     075-076-083>087.
     WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO 3 PM EST
     TUESDAY FOR OHZ066-067-075-076-083>087.
KY...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR KYZ101>103-
     105.
     WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO 3 PM EST
     TUESDAY FOR KYZ101>103-105.
VA...WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO 3 PM EST
     TUESDAY FOR VAZ003-004.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     VAZ003-004.

&&

SYNOPSIS...JS/TRM/RPY/30
NEAR TERM...JS/TRM
SHORT TERM...RPY
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Jan 5, 5:02 AM EST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EST SUN JAN 5 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-061015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-
502 AM EST SUN JAN 5 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM 4 PM MONDAY TO 3 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ032-035>040-046-047-061015-
TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
502 AM EST SUN JAN 5 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 5 PM EST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM 4 PM MONDAY TO 3 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ013>020-024>031-033-034-061015-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
MCDOWELL-WYOMING-
502 AM EST SUN JAN 5 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
EST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM 4 PM MONDAY TO 3 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 6, 12:32 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1232 AM EST MON JAN 6 2014

OHZ076-VAZ003-004-WVZ008>011-015>020-024>031-033>037-060630-
BOONE WV-BRAXTON WV-BUCHANAN VA-CALHOUN WV-CLAY WV-DICKENSON VA-
DODDRIDGE WV-FAYETTE WV-GILMER WV-HARRISON WV-JACKSON WV-KANAWHA WV-
LEWIS WV-LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-PLEASANTS
WV-RALEIGH WV-RITCHIE WV-ROANE WV-TYLER WV-WASHINGTON OH-WIRT
WV-WOOD WV-WYOMING WV-
1232 AM EST MON JAN 6 2014

...SPECIAL WEATHER STATEMENT FOR EASTERN WASHINGTON COUNTY IN
SOUTHEAST OHIO...AND BUCHANAN AND EASTERN DICKENSON COUNTIES IN
VIRGINIA...AND RITCHIE...ROANE...TYLER...WYOMING...EASTERN WOOD...
WIRT...BOONE...WESTERN BRAXTON...CALHOUN...CLAY...DODDRIDGE...
FAYETTE...GILMER...NORTHWESTERN HARRISON...SOUTHEASTERN JACKSON...
KANAWHA...NORTHWESTERN LEWIS...LOGAN...MCDOWELL...SOUTHEASTERN
MINGO...WESTERN NICHOLAS...PLEASANTS AND RALEIGH COUNTIES IN WEST
VIRGINIA UNTIL 130 AM EST...

AT 1230 AM EST...A BAND OF GUSTY SHOWERS ALONG THE COLD FRONT WERE
LOCATED ALONG A LINE FROM 19 MILES SOUTH OF BARNESVILLE TO 3 MILES
NORTH OF CHARLESTON TO 36 MILES SOUTH OF NORTON...MOVING EAST AT 35
MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AS THE FRONT
CROSSES.

THESE SHOWERS WILL BE NEAR FREEPORT AROUND 1230 AM...LUCILLE AROUND
1245 AM...HIGHLAND AROUND 100 AM...TROY AROUND 115 AM AND CENTER
POINT AROUND 130 AM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3699 8241 3736 8223 3753 8199 3753 8205
      3755 8214 3842 8172 3960 8136 3955 8103
      3961 8095 3960 8084 3948 8071 3944 8055
      3947 8043 3841 8077 3742 8128 3720 8156
      3723 8173 3712 8200 3704 8204 3695 8236

30
Local storm report, Jan 6, 12:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1247 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     NON-TSTM WND GST 3 SSE WILLIAMSTOWN      39.36N  81.43W
01/06/2014  M52 MPH          WOOD               WV   ASOS

            MID-OHIO VALLEY AIRPORT KPKB. OCCURED WITH BAND OF
            SHOWERS AS FRONT CROSSED.

&&

EVENT NUMBER RLX1400038

NW
Local storm report, Jan 6, 12:50 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     NON-TSTM WND GST 3 NE CHARLESTON         38.38N  81.60W
01/06/2014  M52 MPH          KANAWHA            WV   ASOS

            YEAGER AIRPORT KCRW. OCCURED WITH BAND OF SHOWERS AS
            FRONT CROSSED.

&&

EVENT NUMBER RLX1400039

NW
Special weather statement, Jan 6, 1:15 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 AM EST MON JAN 6 2014

WVZ011-020-027>040-046-047-060715-
BARBOUR WV-BRAXTON WV-CLAY WV-DODDRIDGE WV-FAYETTE WV-GILMER WV-
HARRISON WV-LEWIS WV-MCDOWELL WV-NICHOLAS WV-POCAHONTAS WV-RALEIGH WV-
RANDOLPH WV-TAYLOR WV-TYLER WV-UPSHUR WV-WEBSTER WV-WYOMING WV-
115 AM EST MON JAN 6 2014

...SPECIAL WEATHER STATEMENT FOR TYLER...UPSHUR...WEBSTER...TAYLOR...
WESTERN BARBOUR...EASTERN WYOMING...BRAXTON...EASTERN CLAY...
DODDRIDGE...FAYETTE...GILMER...WESTERN RANDOLPH...HARRISON...LEWIS...
EASTERN MCDOWELL...NICHOLAS...WESTERN POCAHONTAS AND RALEIGH COUNTIES
UNTIL 215 AM EST...

AT 111 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED ALONG A
LINE FROM 10 MILES EAST OF MIDDLEBOURNE TO 7 MILES SOUTH OF CLAY TO
11 MILES SOUTH OF WELCH...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR WILSIE...TROY...CEDARVILLE...AND LEOPOLD
AROUND 120 AM...GLEN JEAN...STRANGE CREEK...FRAMETOWN...AND BALDWIN
AROUND 125 AM...WALLACE AND ALUM BRIDGE AROUND 130 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...I-79 BETWEEN MILE MARKERS 39 AND
129...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 61.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3720 8164 3871 8099 3906 8090 3910 8081
      3918 8086 3951 8074 3935 7989 3812 8035
      3811 8036 3822 8037 3824 8039 3808 8070
      3809 8088 3807 8081 3786 8075 3782 8092
      3769 8088 3771 8096 3757 8119 3728 8140

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 extreme cold/wind chill, 1 winter weather. Local standard time, as filed.

Winter Weather, Athens

When
January 6, 2:00 AM EST to 10:00 AM EST
Where
Athens forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Athens

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Athens forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Gallia

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Gallia forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jackson

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Jackson forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lawrence

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Lawrence forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Meigs

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Meigs forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Morgan

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Morgan forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Perry

When
January 6, 3:00 PM EST to January 7, 4:00 PM EST
Where
Perry forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Vinton

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Vinton forecast zone
Property damage
$40,000
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Washington

When
January 6, 3:00 PM EST to January 7, 3:00 PM EST
Where
Washington forecast zone
Property damage
$115,000
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Athens2014-01-0645FemaleOutside/Open AreasDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482129, 482130, 482131, 482132, 482133, 482134, 482135, 482136, 482137, 482138.